As we’ve seen with the opioid epidemic sweeping across the country, the more available a prescription drug becomes, the greater the potential seems to become for that prescription drug to be abused. As drug companies flood American cities and towns with more painkillers than they could possibly take under normally-prescribed conditions, the number of overdoses and deaths has skyrocketed.
Sadly, that same kind of dependency and abuse is now starting to show itself among those taking testosterone supplements to counteract testosterone deficiency; a normal aspect of the aging process.
Testosterone deficiency, also known by the corporate-created moniker “Low-T,” occurs in most men as they grow older. An increasing number of men, in an effort to reverse or stave off the aging process, have turned to testosterone therapy in response. The therapies are sold under names like AndroGel, Axiron, Fortesta, Striant, and Testim.
The health risks of testosterone therapy have been known for years. Recent studies even show a possible link between testosterone therapy and heart attack, stroke, and even death.
Now the FDA is updating the warning label and physician information guides for testosterone supplements to include information pertaining to dependency and abuse. Such abuse can have wide-ranging detrimental effects on a patient including the brain, liver, and endocrine system, as well as the patient’s overall mental health.
The warnings will be applied across the entire range of testosterone products since they’re included among other drugs within the family of anabolic androgenic steroids, or AAS. Once thought to be isolated to athletes and body builders, the advent of testosterone therapy supplements has increased the number of potential testosterone abusers by untold numbers. As a result, everyone from the stereotypical “roid-rager” to a friend’s grandfather could, potentially, be at risk of abusing these dangerous hormones.
According to the FDA, those that abuse testosterone can also find themselves in the depths of withdrawal symptoms including depression, fatigue, irritability, loss of appetite, lowered sex drive, and an inability to sleep.
The agency is asking medical professionals to use its MedWatch program to report adverse effects or side effects of testosterone therapy and other steroid abuse.